Depression Community
How long does Effexor XR withdrawal last? Is it "dangerous?"
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

How long does Effexor XR withdrawal last? Is it "dangerous?"

Sorry if this question has been asked before. I've been looking on various websites for information but I can't seem to find any definite answers to this: How long does Effexor XR withdrawal last? I understand the time frame will be different for everyone, but I'm assuming there is a general window that most people fall into? A few weeks? Months??

Some background: I've only been on anti-depressants for four months. I was first put on Zoloft while I was inpatient for an eating disorder, but it didn't seem to do anything. Two months ago I was switched to Effexor 150mg/day, as well as Neurontin 900mg/day. I just recently got off the Neurontin, and a new psychiatrist suggested coming off the Effexor and taking Prozac instead. I decided against that and thought it best to not be on any medication. I started tapering the Effexor (150 to 112), but after a few days of awful headaches and apathy I decided to stop it all together. YES, TERRIBLE DECISION, I UNDERSTAND, I DON'T NEED A LECTURE. Of course, I thought I was a little tougher than I really am...these withdrawals are really quite scary. I'm just wondering how long I can expect this to go on for. I think I'm nearing 72 hours without Effexor and symptoms seem to be getting worse, not better. First I had some tingling in my right hand, and now I'm having full blown 'brain zaps' through my whole body. I feel like my head is full of sand (or my ears? It's a strange feeling) every time I move even the slightest bit... also nausea, sweating, vertigo, irritability, sobbing, hopelessness, anxiety, etc. etc. etc. I know this is my fault for not tapering, but that's not the point, as I'm not about to start taking it again. Does anyone else have a similar experience?

Also, is withdrawal from this drug "dangerous?" What exactly is going on in my brain that makes it feel like I'm being electrocuted every few minutes? I'm afraid of doing some kind of permanent damage.
6 Comments Post a Comment
Blank
Avatar_m_tn
Well, you already know this by experience, but Effexor is one of the most difficult meds out there to stop taking.  Because you weren't on it all that long, hopefully you'll be okay, but nobody can tell you how long the window is because it varies much more than you think -- some people have no problems, most have moderate problems, some have long-term problems.  Which is why you can still go back on it and taper off slowly if it doesn't stop soon -- that option isn't gone.  My advice is, if it lasts for awhile, don't gamble with your emotional life and go back on it and taper off as slowly as you need to.  But we can't tell you how long it will last in your case because it depends on on how quickly your brain can adapt back to working naturally and we don't know that in any individual case.  You also may be experiencing some neurontin withdrawal as well, so that's an unknown factor.  Hang in there, relax, take some fish oil, it's said to help, try some exercise, but if it doesn't resolve take action.
Blank
6942344_tn?1417222347
Hello, im so glad to see you posted this, i posted the same question in the anxiety forum just now.
Ive just started a rapid effexor xr taper about 10 days ago, going from 225mg to now 75mg and i am jumping today.
Ive had brain zaps, lips and mouth and face numbing and zapping, confusion, foggy brain, lump in throat feeling, euphoria, excitement, eyes unfocused, migraines and the list goes on lol. But i dont mind !!!
Ive just come off Subs 7 months ago and realised i need to come off effexor too, its just doing more harm than good now.
Ive gained 80 pounds on effexor, i have not stopped sweating in 8 mths under the armpits !!
My brain zaps are out of this world and if i move my head or eyes too quickly, ZAP!!
This is very comman in any drug withdrawal.
I am taking a multi vitamin/mineral night time pill, valerian root at night for sleep and lots of salman.
Red krill oil or calamari oil is the new fish oil. Its much more potent and others take it for detox.
I also take vitamin C daily and vitamin D supp.
Ive read others felt better after 2-3 weeks of stopping and some need another a/d.
I know it hurts right now, but hang in there if you are keen ti continue.
I would not recommend a quick taper or jump either, its quite dangerous, but as im doing it too, i cant really say.
But im doing it with you, so i wish you all the best.
Take care : )
Blank
6942344_tn?1417222347
I posted 80 pounds weight gain and i think i said 60 pounds on other forum.
Its one or the other, not sure.
Blank
1110049_tn?1409405744
I was 150mg Effexor daily for 10 months, and I knew by reading posts on here that it is a very difficult drug to withdraw from.  My doctor suggested I come off it, and try life without anti depressants.  It took me 10 months, but no withdrawals.

Once before I came off cold turkey, and the withdrawals lasted a few weeks.  Like you say, the brain zaps are the worse.  

You may wish to see how you go, and put up with these nasty withdrawals.  Not easy to say how long it will take for the withdrawals to go, but as you were only on the Effexor a short time, maybe it will be OK soon.  

It is not dangerous withdrawing, but as you have found out, pretty painful.  Your body will gradually go back to how it was, but the drug needs to leave your body completely.

There are a lot of posts about this subject, one was over 900 posts long, on this very subject, of how long do the withdrawals last.  It showed that it varies a lot from person to person.

You won't do any permanent damage to your body or brain.  seems you will have to ride this out, and the suggestions above will help you.  I have always taken Omega 3 and Vit B complex with the drug, and have continued to do so, along with multivitamins and minerals.  

Keep posting, and let us know how you get on.  It has been 9 months now since I stopped Effexor, and I am 73 years old, and not doing too badly.  All my emotions have come back, and I cry, which I could not do before.  Also I am losing the weight I put on with Effexor.  

Take care
Blank
1110049_tn?1409405744
I meant I was on Effexor for 10 years, not 10 months!!
Blank
10380538_tn?1409714132
I was on it a long time ago, relatively - 2002, at the time I was told by everyone, doctor and pharmacists, "there are absolutely no withdrawal symptoms from Effexor".  That is one of the reasons I believe 95% of doctors are idiots, and 99% of pharmacists.  It's not really their fault.  The government agencies watch over them with a big hammer.  Of course, the government agencies are watched over by the drug companies with tons of money.

I should have said "Discontinuance Syndrome".  The difference is the cost of the medicine.  If it is less than $1.00 per pill, it is withdrawal, over a $1.00, Discontinuance Syndrome.

All that being said, it took me 18 months to get off.  I took their capsules and reduced my dosage by one of those little beads each day.  I also started on Ativan, that help a bit.  As things got better and near the end of my bead reduction I added Prozac.  When I was finally off the Effexor, I reduce the Prozac to zero, which is not so hard because of its long half-life.

Some people have a much better time with it, but I'm still waiting for the class action suit.  Because of my ordeal, my PCP stopped prescribing Effexor.
Blank
Post a Comment
To
Recent Activity
1551327_tn?1414146344
Blank
Bubulous Going to treatment be back ... Comment
57 mins ago
5685035_tn?1411490086
Blank
Heather8448 The hardest thing is to let... Comment
1 hr ago
1302038_tn?1414004539
Blank
TinaR10 commented on TinaR10's status
17 hrs ago
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
Depression Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA